Advertisement

Coloring Semirandom Graphs Optimally

  • Amin Coja-Oghlan
Part of the Lecture Notes in Computer Science book series (LNCS, volume 3142)

Abstract

We present heuristics and algorithms with polynomial expected running time for coloring semirandom k-colorable graphs made up as follows. Partition the vertex set V={1,...,n} into k classes V 1,...,V k randomly and include each V i -V j -edge \((i\not=j)\) with probability p independently. Then, an adversary adds further V i -V j -edges \((i\not=j)\). We show that if np ≥ max {(1 + ε)kln (n),Ck 2}, an optimal coloring can be found in polynomial time with high probability. Furthermore, if np ≥ C max {kln (n),k 2ln (k)}, an optimal coloring can be found in polynomial expected time. By contrast, it is NP-hard to find a k-coloring whp. if \(np\leq(\frac12-\varepsilon)k\ln(n/k)\).

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Alon, N., Kahale, N.: A spectral technique for coloring random 3-colorable graphs. SIAM J. Comput. 26, 1733–1748 (1997)zbMATHCrossRefMathSciNetGoogle Scholar
  2. 2.
    Beier, R., Vöcking, B.: Random Knapsack in expected polynomial time. Proc. 35th STOC, pp. 232–241 (2003)Google Scholar
  3. 3.
    Blum, A., Spencer, J.: Coloring random and semirandom k-colorable graphs. J. of Algorithms 19, 203–234 (1995)CrossRefMathSciNetGoogle Scholar
  4. 4.
    Boppana, R.: Eigenvalues and graph bisection: An average-case analysis. Proc. 28th FOCS, pp. 280–285 (1987)Google Scholar
  5. 5.
    Coja-Oghlan, A.: Finding sparse induced subgraphs of semirandom graphs. In: Rolim, J.D.P., Vadhan, S.P. (eds.) RANDOM 2002. LNCS, vol. 2483, pp. 139–148. Springer, Heidelberg (2002)CrossRefGoogle Scholar
  6. 6.
    Coja-Oghlan, A., Moore, C., Sanwalani, V.: MAX k-CUT and approximating the chromatic number of random graphs. In: Baeten, J.C.M., Lenstra, J.K., Parrow, J., Woeginger, G.J. (eds.) ICALP 2003. LNCS, vol. 2719, pp. 200–211. Springer, Heidelberg (2003)CrossRefGoogle Scholar
  7. 7.
    Coja-Oghlan, A.: Finding large independent sets in polynomial expected time. In: Alt, H., Habib, M. (eds.) STACS 2003. LNCS, vol. 2607, pp. 511–522. Springer, Heidelberg (2003)CrossRefGoogle Scholar
  8. 8.
    Engebretsen, L., Holmerin, J.: Towards optimal lower bounds for clique and chromatic number. TCS 299, 537–584 (2003)zbMATHCrossRefMathSciNetGoogle Scholar
  9. 9.
    Feige, U., Kilian, J.: Heuristics for semirandom graph problems. JCSS 63, 639–671 (2001)zbMATHMathSciNetGoogle Scholar
  10. 10.
    Feige, U., Krauthgamer, J.: Finding and certifying a large hidden clique in a semirandom graph. Random Structures & Algorithms 16, 195–208 (2000)zbMATHCrossRefMathSciNetGoogle Scholar
  11. 11.
    Frieze, A., Jerrum, M.: Improved approximation algorithms for MAX k-CUT and MAX BISECTION. Algorithmica 18, 61–77 (1997)CrossRefMathSciNetGoogle Scholar
  12. 12.
    Grötschel, M., Lovász, L., Schrijver, A.: Geometric algorithms and combinatorial optimization. Springer, Heidelberg (1988)zbMATHGoogle Scholar
  13. 13.
    Janson, S., Łuczak, T., Ruciński, A.: Random Graphs. Wiley, Chichester (2000)zbMATHGoogle Scholar
  14. 14.
    Krivelevich, M.: Coloring random graphs – an algorithmic perspective. In: Proc. 2nd MathInfo, pp. 175–195 (2002)Google Scholar
  15. 15.
    Kučera, L.: Expected behavior of graph coloring algorithms. In: Karpinski, M. (ed.) FCT 1977. LNCS, vol. 56, pp. 447–451. Springer, Heidelberg (1977)Google Scholar
  16. 16.
    Kučera, L.: Graphs with small chromatic number are easy to color. Information Processing Letters 30, 233–236 (1989)zbMATHCrossRefMathSciNetGoogle Scholar
  17. 17.
    Lawler, E.L.: A note on the complexity of the chromatic number problem. Information Processing Letters 5, 66–67 (1976)zbMATHCrossRefMathSciNetGoogle Scholar
  18. 18.
    Subramanian, C.R.: Minimum coloring random and semirandom graphs in polynomial average time. J. of Algorithms 33, 112–123 (1999)zbMATHCrossRefMathSciNetGoogle Scholar
  19. 19.
    Subramanian, C.R.: Coloring sparse random graphs in polynomial average time. In: Paterson, M. (ed.) ESA 2000. LNCS, vol. 1879, pp. 415–426. Springer, Heidelberg (2000)CrossRefGoogle Scholar
  20. 20.
    Szegedy, M.: A note on the θ number of Lovász and the generalized Delsarte bound. In: Proc. 35th FOCS, pp. 36–39 (1994)Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2004

Authors and Affiliations

  • Amin Coja-Oghlan
    • 1
  1. 1.Institut für InformatikHumboldt-Universität zu BerlinBerlinGermany

Personalised recommendations